Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Melbourne, FL

May 4, 2007Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 4, 2007, 7:11 PM EDT for Osceola County, Florida. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2007, 7:11 PM EDT (23:11 UTC)
Expired
May 4, 2007, 7:30 PM EDT
In force
19 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 53 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:15 PM EDTHAIL 0.751 N Yeehaw Junction, FLHAIL RANGES FROM PEA SIZE TO PENNY SIZE. WINDS ESTIMATED AT 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 042311
SVRMLB
FLC097-042330-
/O.NEW.KMLB.SV.W.0014.070504T2311Z-070504T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN OSCEOLA COUNTY IN FLORIDA.

* UNTIL 730 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS   
STORM WAS LOCATED NEAR YEEHAW JUNCTION. THIS STORM WAS DRIFTING
NORTHEAST.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2772 8096 2764 8091 2766 8087 2776 8088

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:40 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 4, 2:40 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT FRI MAY 4 2007

.DISCUSSION...

CURRENT...WELL...LOOKS LIKE I SPENT A LITTLE TOO MUCH TIME LOOKING
AT MOISTURE/THERMODYNAMICS AND NOT ENOUGH TIME EXAMINING THE LARGER
PICTURE. ITS BECOME OBVIOUS LOOKING AT THE RUC H50-H20 ANLYS FIELDS
THAT WERE CONVECTIVELY SUPPRESSED (ALBEIT WEAKLY) COMPARED TO THU.
EVEN THOUGH WERE COLD AT H50...THE UVM PROFILE IS INDICATIVE OF
WEAK NVA/SINKING...WHEREAS THU SHOWED SOME TROUGHING/PVA. STILL...
A FEW SMALL SHRA KEEP TRYING TO FORM IN AREA OF BDRY CONVERGENCE
NR LAKE OKEE AND ITS LIKELY TO CONTINUE SPORADICALLY THRU EARLY
EVENING...FOLLOWED BY SEA BREEZE COLLISION AND POTENTIAL FOR A FEW
STRONG TSRA OVER THE FAR WRN INTR. PLAN TO CONTINUE WITH THE CURRENT
20 POPS OVER THE WRN INTR FOR THIS EVENING...FOLLOWED BY LATE NIGHT
CLEARING...AND ANOTHER BOUT OF DENSE EARLY MORNING SMOKE/FOG ACROSS
THE FAR NORTH FROM CONTINUING BRUSH FIRE ACTIVITY. AS A FUNCTION OF
PERSISTENCE...HAVE PUT IN SOME PATCHY FOG ACROSS THE REMAINDER OF
THE CWA.

SAT...SUFFICIENT MOISTURE OVER THE SOUTHERN PENINSULA WILL AGAIN
LEAD TO AN ISOLATED LATE DAY/EARLY EVENING SHOWER OR THUNDERSTORM.
GFS/NAM BLEND PLACES MOST UNSTABLE CONDITIONS AND STRONGEST LIFT
ALONG THE SEA BREEZE COLLISION MAINLY ACROSS SW FL...SO HIGHEST POPS
(STILL NO HIGHER THAN 20 PERCENT) ACROSS THE CWA WILL BE LOCATED
NEAR LAKE OKEECHOBEE AND THE KISSIMMEE RIVER. SUMMER-LIKE 850 MB
RIDGE ATOP THE STATE WILL RESULT IN SLOW MOVING STORMS...THOUGH
DEEPEST CONVECTION WILL ACQUIRE A SLIGHT SOUTHWARD DRIFT AROUND THE
GULF OF MEXICO RIDGE.

SUN...ANOMALOUS PATTERN WILL TAKE SHAPE IN THE WESTERN ATLANTIC AS A
WEAK AREA OF LOW PRESSURE EXITING THE SC COAST INTENSIFIES BENEATH A
POTENT UPPER LOW DROPPING SOUTHWARD THROUGH THE MID-ATLANTIC STATES.
BACK-DOOR FRONTAL BOUNDARY EXTENDING FROM THIS LOW WILL SLIDE
SOUTHWARD TOWARDS THE VOLUSIA COAST LATE IN THE DAY...BRINGING A
SOLID CHANCE FOR SCATTERED SHOWER ACTIVITY ALONG WITH AN INCREASE IN
ONSHORE WINDS. LATEST MAV GUIDANCE SUGGESTS SUSTAINED WINDS MAY
REACH AS HIGH AS 20-25 MPH BEHIND THE BOUNDARY EARLY SUN EVENING
ALONG THE IMMEDIATE COAST.

MON...GFS/ECMWF IN GOOD AGREEMENT THAT THE STORM SYSTEM WILL BECOME
CUT OFF IN THE WESTERN ATLANTIC. STRONG PRESSURE GRADIENT BETWEEN
THE NEARLY STATIONARY LOW AND HIGH PRESSURE BUILDING DOWN THE
EASTERN SEABOARD WILL GENERATE WINDY CONDITIONS TO START THE WEEK.
MEANWHILE...CONVERGENT FLOW WILL LIKELY GENERATE A FEW COASTAL
SHOWERS. EXPECT HIGH TEMPERATURES WELL BELOW NORMAL...ONLY REACHING
THE MID-UPPER 70S.

TUE-FRI...LOW PRESSURE SYSTEM WILL GRADUALLY FILL WHILE MEANDERING
IN THE WESTERN ATLANTIC. SOME UNCERTAINTY (DUE TO RUN-TO-RUN
INCONSISTENCIES) IN THE EXTENDED...BUT MOST LIKELY SCENARIO IS THAT
THE RIDGE ALOFT ACROSS THE WESTERN GULF WILL BUILD EASTWARD THROUGH
MIDWEEK WITH A GRADUAL RETURN TO DRY AND STABLE CONDITIONS BY THE
END OF THE WEEK.

&&

.AVIATION...VFR OUTSIDE OF THE LARGE SMOKE PLUME WEST OF DAB/OMN.
ISOLD-SCT IFR TSRA PSBL INVOF MCO/ISM/LEE FROM 22Z-02Z. FU BR ONCE
AGAIN LATE TONIGHT...PRIMARILY AFFECTING X47/OMN/DAB AND SURROUNDING
SMALLER AIRFIELDS.

&&

.MARINE...HAVE UNDERCUT WNAWAVE OVERNIHT AS THE MODEL INSISTS THAT
SEAS HAVE BEEN RUNNING AROUND 3-4FT AWAY FROM THE COAST...WHILE BOUY
OBS SHOW NOTHING MORE THAN 2FT ALL THE WAY OUT TO 120NM. SIGNIFICANT
MARINE EVENT IS EXPECTED LATER THIS WEEKEND AND EARLY NEXT WEEK.
CONDITIONS WILL DETERIORATE SUN BEHIND THE BACK-DOOR FRONTAL
BOUNDARY WITH A SURGE OF ONSHORE WINDS (HIGH-END SCA) BY EARLY
EVENING. WAVE WATCH INDICATES THAT THE STORM SYSTEM OVER THE OPEN
ATLANTIC WATERS WILL GENERATE VERY LARGE SWELLS...RESULTING IN
ROUGH/HIGH SURF ACROSS THE CENTRAL FLORIDA COASTAL WATERS INTO MON.
WINDS WILL SUBSIDE BY TUE...THOUGH ELEVATED SEAS (MAINLY IN SWELLS)
WILL CONTINUE TO PRODUCE A HIGH RISK FOR DANGEROUS RIP CURRENTS.

&&

.FIRE WEATHER...HAD TO GO WITH SHORT FUSE RFW OVER THE WRN INTR AS
TDS STARTED TO CRASH ONCE AGAIN INLAND AROUND 1PM. GRIDDED FCST
SHOWS MARGINAL RHS OVER THE FAR WRN INTR FOR SAT AFTN...AND IF THE
MODEL TREND HOLDS...THEN THOSE VALUES MAY BE TOO HIGH AS WELL...
AND WE COULD SEE A FEW HRS BELOW 35%.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  86  67  85 /  10  10  10  40
MCO  65  89  67  87 /  20  10  10  40
MLB  68  85  69  88 /  10  10  10  30
VRB  68  85  68  87 /  10  10  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...NONE.
&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM....HIRSCH
Hazardous weather outlook, May 4, 11:30 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT FRI MAY 4 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
042030-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1130 AM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE COMBINED WITH SEA AND LAKE BREEZE BOUNDARY
INTERACTIONS...AND COLD UPPER LEVEL TEMPERATURES WILL RESULT IN
A THREAT FOR STRONG TO SEVERE LIGHTNING STORMS ACROSS EAST CENTRAL
FLORIDA THIS AFTERNOON...WITH THE HIGHEST POTENTIAL AROUND LAKE
OKEECHOBEE. LARGE HAIL...DAMAGING WIND GUSTS AND FREQUENT TO
EXCESSIVE LIGHTNING WILL BE POSSIBLE IN THE MOST INTENSE CELLS...
WHICH ARE LIKELY TO OCCUR WHERE WELL DEFINED BOUNDARIES COLLIDE.

...DENSE FOG/SMOKE IMPACT...
SMOKE FROM BRUSH FIRES IN NORTHERN LAKE AND VOLUSIA COUNTIES AND
SOUTHERN FLAGLER COUNTY WILL MIX WITH FOG AND LIKELY RESULT IN
REDUCED VISIBILITIES ONCE AGAIN LATE TONIGHT INTO EARLY SATURDAY
MORNING. THIS WILL PRODUCE DANGEROUS DRIVING CONDITIONS ON ROADS
IN THAT AREA. MOTORISTS WHO PLAN ON TRAVELING LATE TONIGHT OR
EARLY SATURDAY MORNING SHOULD PREPARE FOR THE POSSIBILITY OF
ENCOUNTERING REDUCED VISIBILITY FROM SMOKE AND FOG.

...FIRE WEATHER IMPACT...
THE COMBINATION OF VERY DRY VEGETATION AND THE POTENTIAL OF CLOUD
TO GROUND LIGHTNING STRIKES WILL RESULT IN A CONTINUATION OF THE
INCREASED FIRE DANGER ACROSS EAST CENTRAL FLORIDA...ESPECIALLY
OVER SOUTHERN AND INTERIOR SECTIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A FEW STORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON AND EVENING
...MAINLY ALONG SEA AND LAKE BREEZE BOUNDARIES. SHOWER AND STORM
CHANCES WILL INCREASE SUNDAY...AHEAD OF A BACK DOOR FRONT...WHICH
WILL PUSH THROUGH THE AREA SUNDAY NIGHT. INCREASING ONSHORE WINDS
IMMEDIATELY BEHIND THE FRONT WILL CAUSE SEAS TO BUILD TO HAZARDOUS
LEVELS OVER THE ATLANTIC SUNDAY NIGHT THROUGH INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

In the hours before

Special weather statement, May 4, 4:38 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT FRI MAY 4 2007

FLZ058-064-042105-
MARTIN-OKEECHOBEE-
438 PM EDT FRI MAY 4 2007

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN MARTIN COUNTY...
EXTREME SOUTHEASTERN OKEECHOBEE COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER EXTREME SOUTHEASTERN OKEECHOBEE COUNTY.  THE STORM
WAS DRIFTING SOUTH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL
ALSO BE POSSIBLE IN LOCALIZED AREAS. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

15
Special weather statement, May 4, 5:14 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
514 PM EDT FRI MAY 4 2007

FLZ058-042145-
OKEECHOBEE-
514 PM EDT FRI MAY 4 2007

...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 7 MILES WEST OF FORT DRUM...MOVING SOUTHWEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL
ALSO BE POSSIBLE WITH THIS STORM. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

MRV
Local storm report, May 4, 6:07 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             10 N BASINGER           27.54N 81.02W
05/04/2007  E0.50 INCH       OKEECHOBEE         FL   TRAINED SPOTTER

            NUMEROUS REPORTS OF HAIL RANGING FROM PEA SIZE TO DIME
            SIZE IN THE VICINITY OF KISSIMMEE PRARIE PRESERVE STATE
            PARK AND BY ANOTHER STORM SPOTTER IN VICINITY OF NW 268TH
            STREET.

&&

MRT
Local storm report, May 4, 6:10 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
610 PM EDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             1 N BASINGER            27.40N 81.03W
05/04/2007  E0.50 INCH       OKEECHOBEE         FL   TRAINED SPOTTER

            REPORTS FROM CUSTOMERS WHILE ENROUTE TO THE STORE.

&&

MRT
Special weather statement, May 4, 6:16 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
616 PM EDT FRI MAY 4 2007

FLZ058-042300-
OKEECHOBEE-
616 PM EDT FRI MAY 4 2007

...STRONG THUNDERSTORMS AFFECTING NORTHERN AND CENTRAL OKEECHOBEE
COUNTY...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES SOUTH OF FORT DRUM...MOVING NORTHEAST AT 5 MPH.
OTHER STRONG STORMS WERE LOCATED IN NORTH CENTRAL OKEECHOBEE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
Special weather statement, May 4, 6:59 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
659 PM EDT FRI MAY 4 2007

FLZ058-042345-
OKEECHOBEE-
659 PM EDT FRI MAY 4 2007

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN OKEECHOBEE COUNTY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES NORTHWEST OF FORT DRUM...MOVING NORTH BETWEEN
10 AND 15 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES. ANOTHER STRONG STORM WAS
JUST SOUTH OF FORT DRUM.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:25 PM EDTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola5 hr
May 4, 5:19 PM EDTSevere Thunderstorm WarningMLBOkeechobee56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.